Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 41, NWS Raleigh, NC

September 26, 2024Durham County, Granville County, Wake County, North Carolina

NWS Raleigh, NC issued this tornado warning at Sep 26, 2024, 5:51 PM EDT for Durham County, Granville County, Wake County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 5:51 PM EDT (21:51 UTC)
Expired
Sep 26, 2024, 6:13 PM EDT
In force
22 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Durham County, NC, Granville County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

462 
WFUS52 KRAH 262151
TORRAH
NCC063-077-183-262230-
/O.NEW.KRAH.TO.W.0041.240926T2151Z-240926T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
551 PM EDT Thu Sep 26 2024

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Southwestern Granville County in central North Carolina...
  North central Wake County in central North Carolina...
  East central Durham County in central North Carolina...

* Until 630 PM EDT.

* At 551 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Wake Forest, or 10 miles north of
  Raleigh, moving north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Creedmoor around 555 PM EDT.

Other locations impacted by this tornadic thunderstorm include Falls
Lake, Rollingview Marina, Falls Lake State Rec Area, and Falls Lake
Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3616 7871 3611 7867 3596 7862 3594 7869
      3605 7880 3609 7876 3611 7875 3613 7873
TIME...MOT...LOC 2151Z 165DEG 18KT 3597 7867 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

1
2 follow-up statements
881 
WWUS52 KRAH 262200
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
600 PM EDT Thu Sep 26 2024

NCC063-077-183-262230-
/O.CON.KRAH.TO.W.0041.000000T0000Z-240926T2230Z/
Granville NC-Wake NC-Durham NC-
600 PM EDT Thu Sep 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHWESTERN GRANVILLE...NORTHERN WAKE AND EAST CENTRAL DURHAM
COUNTIES...

At 600 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Wake Forest, or 9 miles south of
Creedmoor, moving north at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Creedmoor, Falls Lake, Rollingview Marina, Falls Lake State Rec Area,
and Falls Lake Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3616 7871 3611 7867 3598 7863 3595 7869
      3605 7880 3609 7876 3611 7875 3613 7873
TIME...MOT...LOC 2200Z 159DEG 13KT 3598 7868 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

1
936 
WWUS52 KRAH 262213
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
613 PM EDT Thu Sep 26 2024

NCC063-077-183-262223-
/O.CAN.KRAH.TO.W.0041.000000T0000Z-240926T2230Z/
Granville NC-Wake NC-Durham NC-
613 PM EDT Thu Sep 26 2024

...THE TORNADO WARNING FOR SOUTHWESTERN GRANVILLE...NORTHERN WAKE AND
EAST CENTRAL DURHAM COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3616 7871 3611 7867 3598 7863 3595 7869
      3605 7880 3609 7876 3611 7875 3613 7873
TIME...MOT...LOC 2211Z 165DEG 18KT 3604 7870 

$$

1

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 26, 3:05 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 26, 3:05 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
305 PM EDT Thu Sep 26 2024

.SYNOPSIS...
Hurricane Helene will move across the eastern Gulf of Mexico this
afternoon and cross the Florida Big Bend coast tonight. After
landfall, Helene is expected to turn northward across Georgia
tonight, then northwestward while slowing over the Tennessee Valley
on Friday and Saturday.

&&

.NEAR TERM /TONIGHT THROUGH FRIDAY/...
As of 305 PM Thursday...

Overview: Hurricane Helene's track has changed little, and is still
forecast to make landfall in the Big Bend region of Florida this
evening as a major hurricane. Helene should weaken to a tropical
storm by Friday morning as it approaches the Atlanta metro area,
then become nearly stationary over central Tennessee as it weakens.
Rainfall this afternoon is still primarily due to a boundary that
has been persistent over the Appalachian Mountains over the last two
days. The bulk of this afternoon and this evening's rainfall will be
from the Triangle west, but it appears that by midnight, most of the
forecast area should actually be dry, with all of the rain to the
west and south of the area. Rainfall will then quickly ramp up late
tonight into Friday morning, which is when the heaviest rainfall
rates are expected in addition to the greatest severe weather threat
due to a band of moderate to heavy rainfall associated with Helene.
Despite limited instability considering the time of day, strong wind
shear will bring an increased risk for tornadoes late tonight, but
more likely Friday morning. The high-resolution model guidance
continues the trend of moving the primary band of rain out of the
region slightly more quickly, and it appears that the bulk of the
rain should move north into Virginia by early Friday afternoon. An
isolated shower or thunderstorm could persist through the afternoon
hours along the VA/NC border. Overnight lows should be near 70, with
daytime highs ranging from the upper 70s across the north to the mid
80s in the southeast. A separate hydrology section is below.

Wind impacts: As Helene undergoes its extratropical transition, wind
gusts should increase across much of central NC late tonight through
Friday. The strongest winds with Helene will be near the center of
the circulation itself, but there should also be a core of stronger
winds associated with the band of precip that moves through the area
Friday morning/afternoon. 12Z HREF 90th percentile shows wind gusts
in the 35-40mph range from early Friday morning into the afternoon
hours. Bumped up wind speeds and gusts closer to the NBM 90-95th
percentile and have issued a Wind Advisory for a good portion of
central NC from midnight tonight through 6pm Friday. While it will
certainly be breezy, the northern Coastal Plain should be far enough
away from the strongest winds to warrant a Wind Advisory based on
today's guidance.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 305 PM Thursday...

After the weather of the last couple days, Friday night's weather
will be quiet. An isolated shower or thunderstorm could persist
through the evening hours north of US-64, but the rest of the night
should be dry. Wind speeds will also start to come down, with values
below 5 mph in most locations by the end of the night. Lows will be
in the 60s.

&&.

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 1214 PM Thursday...

The anomalous mid-level trough expected to eject TC Helene northward
today will linger over the TN Valley Saturday. The mid-upper level
trough/low will then slowly shift east across the Mid-Atlantic
through middle of this week. The system will pull offshore by
Wednesday, followed by mid-level ridging and nwly flow aloft.

Saturday: As the remnants of Helene continues to weaken over
Tennesse Saturday, anomalous moisture associated with this system
will consolidate well to the north and west of central NC. This will
promote a primarily dry day across our area. The only exception is
that a few models suggests the potential for some isolated to
scattered showers across the NC/VA border Saturday afternoon.
Overall though, most guidance keeps central NC dry Saturday.
Otherwise, daytime highs in the lower to mid 80s is expected.

Sunday through Thursday: As the mid-upper low slowly migrates across
the mid-Atlantic through early next week, additional daily showers
and thunderstorms will be possible.  Will maintain low slight to
chance PoPs each day for now, with highest chances across the north
where better moisture will pool and upper forcing for ascent appears
strongest.  There does seem to be good consensus that the upper
trough will shift offshore through Wednesday, behind which nwly flow
aloft will usher in drier air by mid-week (mean ensembles suggest <1
inch PWAT may encompass our area by Thursday morning). Ensembles
seem to be in good agreement bringing in some drier dew points into
the 50s Thursday into the weekend as high pressure extends down the
east coast.

Temperature wise, we'll generally see upper 70s to lower 80s through
Wednesday.  There continues to be a signal for a cool down Thursday
into the weekend. For now will highlight daytime highs in the mid to
upper 70s and overnight lows in the mid to upper 50s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

A mixture of largely MVFR to VFR conditions in SHRA is expected to
start the TAF period. At GSO/INT, a gradual lowering of CIG to IFR
is expected by 21z as conditions deteriorate in showers. The main
forecast challenge in the near-term is the potential for TSRA at the
eastern sites of RDU/FAY/RWI, roughly between 18-20z and 00-02z,
earliest at FAY and latest at RWI, per the latest CAM guidance.
Confidence was too low to include TSRA at GSO/INT in the first 6
hours but cannot be ruled out. Rain showers and some embedded storms
will continue into late evening, but there is a good signal in the
guidance for a break in the shower activity between 03-06z before
the the main line of potential severe storms tracks in Fri morning
into early Fri afternoon. Even with the lull in precipitation
overnight, conditions are forecast to lower to IFR in most places,
with the exception of perhaps FAY/RWI. Some LIFR is also possible at
GSO/INT overnight. Wind will increase early Fri, accompanied by
LLWS, out of the ESE with sustained of 15-20 kt and gusts of 30-40
kt. As the line of strong to severe storms tied to remnant Helene
approaches the terminals, roughly between 12 and 18z Fri, conditions
will range between IFR to MVFR, with a gradual improvement Fri
afternoon to VFR.

Outlook: VFR conditions are largely expected later Fri into Sat,
though early morning fog is possible. A chance of showers/storms
will return Sun into Tue with a persistent upper-low near the region.

&&

.HYDROLOGY...
As of 305 PM Thursday...

Will issue a Flood Watch for the Piedmont and Sandhills region of
central NC for tonight through 6pm Friday.

Multiple rounds and bands of rain and thunderstorms will spread
north across central NC through Friday. Given recent wet
conditions, streamflows across Central North Carolina are
significantly above normal per 7–14 day USGS stream flows. NASA
SPoRT soil moisture percentiles are above the 90th percentile in the
0–10 cm and 0–40 cm layer across the southern coastal plain. In
addition, 1-3 hr hour Flash Flood Guidance is essentially below 2
inches across most of the Piedmont.

While the heaviest rain associated with Helene will be focused
across the foothills and mountains, a general 1-3 inches with
embedded heavier rain rate will cause a risk of flash flooding
through late Friday afternoon. This will be especially true where
creeks and streams are already swollen, and there are even some
areas with ongoing road closures owing to rainfall over the past 2
to 3 days. Lower rainfall totals and a reduced threat of locally
heavy rain across the northern and central Coastal Plain results in
a reduced flood threat and have omitted those locations from the
watch.

Main stem river flooding is not expected to be as significant of an
issue based on the 1-3 inch rain forecast, although heavy rates in
the vicinity of the Rocky River near Norwood, which drain from west
to east and may see heavier rain upstream, and also the routing of
significantly heavier rainfall in the upper reaches of the Yadkin
River may cause some flooding in the Yadkin basin. The Neuse and Tar
are also abnormally high with the Neuse at Smithfield currently in
minor flood.

&&

.CLIMATE...

Record High Minimum Temperatures:

September 26:
KGSO: 69/2005
KRDU: 73/1993
KFAY: 73/1930

September 27:
KGSO: 69/2011
KRDU: 73/2011
KFAY: 73/2017

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for NCZ007-021>025-
038>042-073>077-083>086-088-089.
Wind Advisory from midnight tonight to 6 PM EDT Friday for
NCZ007-021>025-038>042-073>077-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...Green/Leins
SHORT TERM...Green
LONG TERM...Luchetti
AVIATION...Kren
HYDROLOGY...Blaes
CLIMATE...RAH
Hazardous weather outlook, Sep 26, 3:11 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
311 PM EDT Thu Sep 26 2024

NCZ073>077-083>086-088-089-271915-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
311 PM EDT Thu Sep 26 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, embedded thunderstorms in advance of Tropical Cyclone
Helene will pose a risk of isolated tornadoes by early Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A risk of thunderstorms associated with Tropical Cyclone Helene will
pose a risk of isolated tornadoes through early Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>025-038>042-271915-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-Johnston-
311 PM EDT Thu Sep 26 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A risk of thunderstorms associated with Tropical Cyclone Helene will
pose a risk of isolated tornadoes through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-043-078-271915-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne-
311 PM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Bands of heavy rain and embedded thunderstorms will pose a risk of
flooding and isolated tornadoes on Friday. Strong wind gusts between
30 and 40 mph will also be possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 26, 3:58 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EDT Thu Sep 26 2024

NCZ041-042-262100-
Johnston NC-Wake NC-
358 PM EDT Thu Sep 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WAKE AND WEST
CENTRAL JOHNSTON COUNTIES THROUGH 500 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Benson, or 11 miles west of Smithfield, moving north
at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Garner, Clayton, Coats Crossroads, and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3546 7852 3546 7862 3567 7866 3567 7841
TIME...MOT...LOC 1958Z 185DEG 12KT 3549 7856

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins
Special weather statement, Sep 26, 4:37 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 PM EDT Thu Sep 26 2024

NCZ041-262130-
Wake NC-
437 PM EDT Thu Sep 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKE COUNTY THROUGH 530
PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 11 miles south of Raleigh, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Garner, Knightdale, William B Umstead State Park, and Lake
Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3594 7852 3569 7848 3566 7852 3564 7866
      3590 7878
TIME...MOT...LOC 2036Z 172DEG 15KT 3566 7859

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

1

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:32 PM EDTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 16 more27 hr
Sep 26, 3:05 PM EDTFlood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more27 hr
Sep 26, 3:58 PM EDTSpecial Weather StatementRAHJohnston62 min
Sep 26, 4:37 PM EDTSpecial Weather StatementRAHWake53 min
Sep 26, 4:53 PM EDTAreal Flood AdvisoryRAHDurham, Wake3 hr
Sep 26, 5:27 PM EDTTornado WarningRAHWake33 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.